Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

effexor uncertainty

I have been using effexor for only 5 months but had a mixture of feelings from using this drug.  first, I felt less anxious and didn't feel like crying all the time.  But on the other hand I felt numb, tired (yawning) all the time, nauseous, and a little unconcerned with things I should be.  Now I have found I am pregnant and just stopped taking E for concern of the effects it would have on my unborn child.  the withdrawl is very uncomfortable (extreme headaches, dizziness, trouble seeing clearly outside, everything seems to be whizzing by, and I have slight brain buzz).  I can handle this and I am not too concerned as I did not take it that long.  i am worried about my husband.  Since starting effexor eight months ago he has increased his drinking to the point it has become a major problem (when part of the reason for taking an anti-depressant was to help with some of his symptoms of quiting drinking...he had been sober for four months when he started) and has begun taking pain killers so that he can feel "normal" and he is very concerned about the withdrawls of effexor since he is already feeling "strange" due to taking the drug.  It has helped his mood and his ability to handle stress but it seems that it effects on his drinking are ten times as bad as before.  So short question REALLY long what are the effects of this drug on alcohol or someone who has a drinking problem and is there any kind of encouragment for someone that is scared of the withdrawl symptoms. Also, are there any anti-depressants that might help not hurt someone with a drinking problem?
4 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
None of the antidepressants have been licensed for alcohol problems so the use of them has been for the underlying depression. The effexor may not be effective.  He really needs to see a psychopharmacologist to sort this out, who may have a better answer than I can provide after seeing your husband.
Avatar universal
I think I have a drinking problem or at least use alcohol to self medicate myself in times that I am obsessing and stressed out.  Before I started taking effexor xr I was drinking maybe 3/4 of a bottle of wine a night or every other night.  When that didn't seem to help my psychologist said I needed to get back on anti-depressants (and of course quit drinking).  Ive tried prozac and lexapro in the past and they didn't seem to help.  So, I am trying effexor xr.  I have been on it for about 3 weeks, up to 75 mg.  I wasn't ready to stop drinking, or maybe scared to stop and trust effexor to handle my stress and obsessiveness.  My drinking had gone up to 2 bottles a night last week.  What amazed me was that I was able to still get up in the morning and function....anyway, that really scared me.  Alcohol is a depressant and here I am taking an anti-depressant.  I am worried about what Im doing to my brain....I have quit drinking and I am hoping/trusting that the underlying problem of my stress and anxiety will subside with just taking effexor xr.  I will give it a couple of months.  If that doesn't work than I will try and not take anything (booze or meds).  Just thought I would share my experience with my drinking issues.  Good luck to you and your husband.
Avatar universal
There is no medication to assist an alcohol problem,all antideprssants will interact with it.The effect of the effexor
won't be known because two stimulants are being used.I don't
want to sound blunt but if you're using alcohol to sought out
the problems,it's a no win situation.If you ever go through either
drug/alcohol rehab,they don't give any form of medication.Not even
for a headache.I was on skid-row at 20yrs old,needing vitamin
injections every week,self inflicted malnutrition from drinking
full-time.Scipt and non script drugs with drink was switching my
bodily functions down.I have struggled with life since,good and
bad.I've been on so many antidepressants and other meds since,
just to keep me afloat.Many years of high doses has caught up on me,side affects are too bad to continue.Effexor was one I've been
on,that was devastating.Feel free to ask me anything you like.
You can learn by my mistakes if you wish,just be honest with
you're self.
Avatar universal
Learning from this web site and others, I realized the horrible withdrawal symptoms of Effexor XR. I have been slowly getting off this medication for the past month. I went from 3 pills a day to 2 to 1...and now nothing in hopes of getting pregnant. I was also taking neurotin (sp?) to give the EXR a boost. The medication worked very well for me against anxiety and panic attacks. I felt as though I had a nervous breakdown earlier this year and left work for two months. During this time, I started taking EXR/Neurotin. Now that I am off, I am concerned with the current withdrawal symptoms: stomach pain, dizziness, sweats, chills, crying spells, buzzing sounds in my head. I am relieved that I found the root of my problems this week. I am upset that I was warned before hand of the horrible...horrible withdrawal symptoms. Then again, he could have mentioned them and I down-played the advise because I didn't know the severity.

Ironicly, my doctor just returned my call and stated it was fine to discontinue the E-XR all together. However, if I wanted to take the edge off the symptoms, he could prescribe a much lower dosage for the next couple weeks. I quickly declined and will continue to go at it cold-turkey. I have three bottles of E-XR and neurotin that I would flush down the toilet if it wasn't so expensive.

On the up-n-up...my husband is very happy to have my healthy libido back and is supportive when it comes to all the negative side affects. It's great having my sex-drive back. That's the one thing that has made me feel sooooo good through all this.

My advise to anyone on E-XR and wants to get off...do it VERY SLOWLY. Good luck to Everyone.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area